Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 59, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2023, 12:23 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2023, 12:23 PM MDT (18:23 UTC)
- Expired
- Jul 20, 2023, 3:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:03 PM MDT | FLASH FLOOD | 3 Ese Pennock Pass, CO | 6 contractors rescued due to high water running over Forest Road 129. |
| Jul 20, 2:15 PM MDT | FLASH FLOOD | 5 E Pennock Pass, CO | Water flowing over Buckhorn Road in Buckhorn Canyon. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.4 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -442 J/kg
- Mixed-layer LCL
- 2038 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936
WGUS55 KBOU 201823
FFWBOU
COC069-202130-
/O.NEW.KBOU.FF.W.0059.230720T1823Z-230720T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1223 PM MDT Thu Jul 20 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 330 PM MDT.
* At 1223 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
0.5 inches of rain have fallen. Additional rainfall amounts up to
0.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Cameron Peak burn area. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pennock Pass and Pingree Park.
This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H, Moondance Way,
Stringtown Gulch, Big Bear, Lower Buckhorn on County Road 27 above
Masonville, Crystal Mountain, Poudre Springs, Upper Pingree Park
Road, Sky Ranch and Storm Mountain.
This includes the following streams and drainages...
Redstone Creek, Fall Creek, Cedar Creek, Black Creek, Pennock
Creek, Eld Creek, Miller Fork, North Fork Fish Creek, Sheep Creek,
Grouse Creek, Buckhorn Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4061 10548 4058 10562 4056 10565 4055 10561
4056 10556 4046 10552 4047 10540 4051 10526
4056 10527 4060 10540 4060 10544 4059 10546
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Hiris1 follow-up statement
325
WGUS75 KBOU 202129
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
329 PM MDT Thu Jul 20 2023
COC069-202139-
/O.EXP.KBOU.FF.W.0059.000000T0000Z-230720T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
329 PM MDT Thu Jul 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MDT THIS AFTERNOON FOR
THE SOUTHEASTERN PORTION OF THE CAMERON PEAK BURN AREA IN CENTRAL
LARIMER COUNTY...
The heavy rain has ended. Please continue to heed remaining road
closures.
LAT...LON 4061 10548 4058 10562 4056 10565 4055 10561
4056 10556 4046 10552 4047 10540 4051 10526
4056 10527 4060 10540 4060 10544 4059 10546
$$
asWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:47 AM MDT, 36 minutes earlier.
Area forecast discussion, Jul 20, 11:47 AM MDT, 36 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1147 AM MDT Thu Jul 20 2023 .UPDATE... Issued at 955 AM MDT Thu Jul 20 2023 An active weather day shaping out across much of the area with the threats of severe storms and flash flooding. Already strong to severe storms exiting Washington county and other cells developing up across northeast Weld county. Latest satellite imagery and radar showing a break in the storms upstream over the mountains, so expect decent heating until later this morning which will help aid in the instability. Even further upstream, water vapor imagery showing back edge of upper trof over north central this morning, which will move across Colorado this afternoon and evening. In addition 45-55kt jet streak will be slicing through central and northern Colorado proving for synoptic scale lift. The trof is moving rather rapidly with trof axis into southeast Colorado by this evening and subsidence moving into northern Colorado tonight. Moisture levels are high across the state with morning sounding at GJT showing precipitable water (pw) around 1 inch and latest ACARS sounding at Denver also around an inch. Additional moistening with model pw values to around 1.5". Surface dewpoints have climbed into the upper 50s to upper 60s across the plains and even 50 dewpoints in the high mountain valleys. In fact, a 70 dewpoint now at Fort Morgan and Sterling. Given some heating expected, ML CAPE values from 1000- 1700j/kg. Soundings/vad winds showing mid level flow of 30-40kt across northern Colorado so expect a continued swift movement of storms through the day. Given instability and favorable shear, expect large hail up to 2.5" diameter, very heavy rain and damaging winds are all expected. Could not rule out an isolated tornado as well especially across the Palmer Divide with better low level shear profile. No major changes planned to ongoing forecast. Will also continue the Flood watch for Washington and Lincoln counties as that area still expected the best chances for flash flooding. However, there can be localized flash flooding with any of the strongest storms today. && .SHORT TERM...(Today and tonight) Issued at 313 AM MDT Thu Jul 20 2023 Active weather day already started as a first wave of showers and thunderstorms has moved into the Denver area. Brief light to moderate rainfall, gusty winds to 40 mph and cloud to ground lightning can be expected as the storms track eastward into the plains. For this afternoon and early evening, widespread showers and thunderstorms expected as an embedded short wave clips the northeast plains this afternoon. HREF Mean Precipitable Water values progged to increase to 1.5 inches over the northeast plains. RAP MLCAPEs healthy as well, ranging from 800 j/kg in Denver, ranging from 1300 to 2000 j/kg at Akron and Limon respectively. These storms will be under the influence of the right entrance region of the upper level jet. SPC has included Lincoln and southern Washington county in an enhanced risk for severe thunderstorms this afternoon, with the rest of northeast plains under marginal/slight risk including Denver. The most favorable area will be east and southeast of Denver, where the strongest low level convergence will reside. In addition, the threat of flash flooding has been upgraded to moderate and includes Lincoln and Washington counties. Consequently, we have issued a Flash Flood Watch for this area from 2 pm to 10 pm today. Flash flooding will included but not be limited to these areas. The storms will decrease from northwest to southeast across the region by late this evening, but residual showers/storms may linger over the far eastern plains overnight. In addition, the models suggest the potential for stratus/fog late tonight, which could impact portions of the urban corridor Friday morning. .LONG TERM...(Friday through Wednesday) Issued at 313 AM MDT Thu Jul 20 2023 The upper level high, which has been pushed south over the Southern Rockies, begins to shift west and build northward on Friday. This keeps northwest flow aloft in place across Colorado. The high eventually parks itself over the Four Corners by Sunday. For Friday, cross sections show a good amount of dry air at the mid and upper levels with a moist near surface layer. Expect areas of low clouds across the plains Friday morning. Precipitable water values fall below an inch over the plains and below a half inch over the higher terrain. Models generally show isolated convection for Friday, though the HRRR has scattered storms. Will have PoPs mainly in the isolated range. For the weekend, expect dry and very warm conditions as the upper level high moves over the region. Highs are expected to be near 90 Saturday and in the mid 90s for Sunday across northeast Colorado. May see isolated high based showers and storms across the Front Range mountains and foothills. If these were to form, light rain and gusty winds will accompany them. For next week, the high very slow shifts southeast and becomes centered over the Southern Rockies by Wednesday. Weak westerly flow aloft will turn southwesterly. Moisture will also be increasing through early to mid next week. The number of storms should increase each day through mid week as well as the intensity. Precipitable water climbs above 0.75(in) over the higher terrain and above an inch over the plains by late Tuesday. Expect scattered thunderstorms, some with heavy rainfall. Temperatures will stay very warm with highs in the 90s each day. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1137 AM MDT Thu Jul 20 2023 Expect impacts at the terminals this afternoon and evening with possible two waves of storms, first window from 19-23z and a second shot of storms from 00-03z. Expect strong/severe storms with large hail, very heavy rain and strong winds. Expect MVFR cigs/vsbys with the passing storms. Following the convection, expect a stratus deck for the night, diminishing by mid morning. && .HYDROLOGY... Issued at 313 AM MDT Thu Jul 20 2023 The threat of flash flooding will be elevated in the burn scars this afternoon, with the focus then shifting to the northeast plains later this afternoon and evening. Deeper moisture today will enhance the risk of flooding in the burn scars. Rainfall rates up to an inch in 30 minutes or less may occur with the stronger storms. Storm motions will be moving at a decent clip which may help to minimize flash flooding as long as training storms don't develop. Flash flood threat for the burn areas significantly decreases for Friday with precipitable water values falling below a half inch over the north central mountains. Can't rule out a stronger storm for the Cameron Peak area Friday, so will keep the threat limited. Saturday looks very dry across the area with no storms or only very weak storms. For Sunday and into next week, moisture begins to increase Sunday and continues to increase into next week. This will improve chances for storms with heavy rainfall possible early to mid next week. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM MDT this evening for COZ046-047-049. && UPDATE...Entrekin SHORT TERM...Cooper LONG TERM...Meier AVIATION...Entrekin HYDROLOGY...Cooper/Meier
Hazardous weather outlook, Jul 20, 10:13 AM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1013 AM MDT Thu Jul 20 2023 COZ030>051-211615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1013 AM MDT Thu Jul 20 2023 ...Strong to severe thunderstorms possible through this evening... ...Flood Watch in effect for eastern Elbert, Lincoln and Washington counties 2 PM to 10 PM this evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight An active period of thunderstorms will occur through this evening with storms becoming stronger and more numerous during the afternoon and evening hours. Some of these storms are expected to become severe across the plains with hail up to tennis ball size, damaging wind gusts, very heavy rain, and isolated tornadoes. The flash flood threat will be elevated in the burn scars this afternoon, with the greatest threat of flash flooding expected to be over Lincoln, Eastern Elbert and Washington counties. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm activity will decrease Friday with isolated to scattered thunderstorms. By Saturday, most areas will be dry with only a few high based showers and storms possible over the higher terrain. Temperatures will be increasing with highs reaching the mid 90s Sunday and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across the plains through this evening.
In the hours before
Special weather statement, Jul 20, 7:38 AM MDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Denver CO
738 AM MDT Thu Jul 20 2023
COZ044-049-201430-
Washington County CO-Morgan County CO-
738 AM MDT Thu Jul 20 2023
...Strong thunderstorms will impact portions of southeastern Morgan
and Washington Counties through 830 AM MDT...
At 738 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to 4 miles north of Elba to 6 miles
southwest of Arickaree School, or along a line extending from 18
miles east of Fort Morgan to 10 miles south of Akron to 26 miles
north of Flagler. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Akron, Otis, Thurman, Arickaree School, Cope, Anton, Elba, Platner,
Burdett, Midway and Lone Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10324 4019 10364 4043 10314 4043 10280
3957 10280
TIME...MOT...LOC 1338Z 251DEG 26KT 4023 10345 4001 10319 3967 10311
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ENTREKINSpecial weather statement, Jul 20, 10:49 AM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Denver CO
1049 AM MDT Thu Jul 20 2023
COZ048-050-051-201730-
Phillips County CO-Sedgwick County CO-Logan County CO-
1049 AM MDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of east central Logan,
northwestern Phillips and southwestern Sedgwick Counties through 1130
AM MDT...
At 1048 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Fleming, or 14 miles northeast of Sterling, moving east
at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Haxtun and Fleming.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Denver Colorado.
&&
LAT...LON 4065 10301 4076 10302 4078 10248 4054 10258
TIME...MOT...LOC 1648Z 277DEG 25KT 4071 10295
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HIRISThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:02 AM MDT | Flood Watch | BOU | Elbert, Lincoln, Washington | 21 hr |
| Jul 20, 7:38 AM MDT | Special Weather Statement | BOU | Washington | 52 min |
| Jul 20, 8:09 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 51 min |
| Jul 20, 9:28 AM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 47 min |
| Jul 20, 9:47 AM MDT | Areal Flood Advisory | BOU | Logan, Weld | 3 hr |
| Jul 20, 10:10 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 50 min |
| Jul 20, 10:49 AM MDT | Special Weather Statement | BOU | Logan | 41 min |
| Jul 20, 1:13 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 20, 1:34 PM MDT | Special Weather Statement | BOU | Arapahoe | 41 min |
| Jul 20, 1:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 32 min |
| Jul 20, 2:05 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 40 min |
| Jul 20, 2:17 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 3 hr |
| Jul 20, 2:35 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Morgan | 25 min |
| Jul 20, 2:40 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 50 min |
| Jul 20, 2:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 49 min |
| Jul 20, 3:23 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 52 min |
| Jul 20, 3:38 PM MDT | Areal Flood Advisory | BOU | Elbert | 3 hr |
| Jul 20, 3:50 PM MDT | Special Weather Statement | BOU | Jefferson | 25 min |
| Jul 20, 3:54 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 51 min |
| Jul 20, 3:59 PM MDT | Flash Flood Warning | BOU | Grand | 117 min |
| Jul 20, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 44 min |
| Jul 20, 4:07 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 38 min |
| Jul 20, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 32 min |
| Jul 20, 4:25 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 50 min |
| Jul 20, 4:38 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 52 min |
| Jul 20, 4:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 47 min |
| Jul 20, 4:59 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln | 3 hr |
| Jul 20, 4:59 PM MDT | Special Weather Statement | BOU | Washington | 46 min |
| Jul 20, 5:05 PM MDT | Areal Flood Advisory | BOU | Morgan, Washington | 3 hr |
| Jul 20, 5:10 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 50 min |
| Jul 20, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 15 min |
| Jul 20, 5:27 PM MDT | Areal Flood Advisory | BOU | Adams, Morgan | 3 hr |
| Jul 20, 5:28 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| Jul 20, 5:43 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 47 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.